Alert archive / Virginia / Special Weather Statements in 2023

Special Weather Statement, NWS Blacksburg, VA

July 19, 2023City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 19, 2023, 4:45 AM EDT for City of Martinsville, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 4:45 AM EDT (08:45 UTC)
Expired
Jul 19, 2023, 5:15 AM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County City of Martinsville, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS81 KRNK 190845
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
445 AM EDT Wed Jul 19 2023
 
VAZ033-043-044-190915-
Henry VA-Franklin VA-Pittsylvania VA-
445 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of 
northwestern Pittsylvania, central Henry and southern Franklin
Counties and the City of Martinsville through 515 AM EDT...

At 445 AM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Martinsville...
Penhook...
Callands...
Bassett...
Sydnorsville...
Axton...
and Snow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 8009 3704 7959 3703 7956 3704 7956
      3704 7955 3673 7943 3662 7995
TIME...MOT...LOC 0845Z 252DEG 37KT 3679 7983 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

SH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:21 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 2:21 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 AM EDT Wed Jul 19 2023

.SYNOPSIS...
Afternoon and evening showers and thunderstorms continue to be
a feature most days this week. Thursday looks like the next
chance for more intense thunderstorms. Temperatures will
continue to be around normal. High pressure builds in Friday
into the weekend, keeping us a little drier.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Wednesday...

...Rain/storms this morning, another smaller chance of rain
this afternoon...

The long reach of cyclonic flow was evident in satellite imagery
from central Canada all the way down to the Deep South, and then
back north towards Maine. One upper low was in the process of
filling and lifting northeast near Hudson Bay, while another
over Saskatchewan dips SE today. Smaller bundles of short wave
energy were moving through the cyclonic flow, and were
responsible for a number of MCSs this morning. One such area was
pushing across the southern Appalachians this morning,
spreading rain and embedded thunderstorms into our area.

This activity was moving into a drier and more stable
environment, and although we are seeing embedded thunderstorms,
we are seeing lightning begin to decrease, cloud tops warm, and
a more stratiform look to the system as it moves east. That
said, heftier (and louder) positive lightning strikes are now
crowding out the negative ones, also indicating a transition to
stratiform. Expect moderate to heavy rainfall and lightning to
continue to move across the entire area this morning, exiting to
our east between 6-8 AM. After that, lingering cloud cover from
this morning's activity will likely stall surface heating. In
addition, we will be in a relative minimum as far as PVA, and
this should help keep convection more isolated instead of
scattered, like we have been seeing the last few days. There
will still be a quasi- stationary boundary as well as outflow
and a lee trough in the area, so any convection that can fire
may briefly have gusty winds and moderate to heavy rainfall. Not
expecting any frontal passage to occur today.

Highs today will be in the 70s to low 80s for the mountains, and
in the low to mid 80s for the Piedmont. Overnight lows will be
in the 60s. Pockets of fog as well as areas of stratus are
likely overnight into Thursday morning.

Confidence in the near term forecast is moderate.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 1235 AM EDT Wednesday...

Timing of frontal passage still on Friday and Friday night...

Closed upper low over the Canadian Rockies amplifies the eastern
United States trough on Thursday then a second short wave lower
50MB heights even more over the east on Friday and Saturday.
Mean flow is mainly westerly through Friday then turns to the
northwest behind a cold front that synoptic scale models bring
through the Mid Atlantic region on Friday and Friday night. The
GFS stalls the front over the Carolinas. Overall trends look
like the best chance of showers and thunderstorms will be each
afternoon and evening and favor the mountains verses the
piedmont. There will be little change in the moist, unstable air
mass until the front comes through. Therefore heavy rain and
flooding remain a possibility.

Precipitable water values lower on Saturday. Surface dew points
also lower about 10 degrees from Friday night through Saturday
night. NBM has the maximum temperatures on the Saturday the
coolest out of the next 7 days. Lows on Saturday night will drop
into the 50s north of I-64.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 1245 AM EDT Wednesday...

Keeping lower probability of precipitation on Sunday...

The drier part of this forecast period will be Sunday with a
gradual return to deeper moisture and a higher probability of
showers and thunderstorms by Tuesday. Maximum temperatures
gradually return to normal Sunday through Wednesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 210 AM EDT Wednesday...

A large area of SHRA/TSRA was moving across our forecast area,
bringing heavy rain to most TAF sites this morning (eventually).
This activity should push east around 10-12Z. Fog may develop in
areas that have receive rain tonight and in the usual river and
mountain valleys, so for KLWB, KBCB, and KBLF. Expect a mix of
MVFR and VFR ceilings today, with stratus over the mountains.
Scattered showers and thunderstorms are possible again this
afternoon and evening, around 19Z/3PM, but activity should be
much more limited than recent days. More significant stratus and
perhaps fog is likely tonight into Thursday morning at all
terminals.

Winds will be light westerly, generally under 10 kts through
today, before becoming calm tonight.

Forecast confidence is high.

EXTENDED AVIATION OUTLOOK...

Sub-VFR in showers/storms will continue into Thursday with a
slow moving front. Also, late night fog/low stratus possible at
KLWB and perhaps KBCB Thursday night/Friday morning. Unsettled
weather is possible for mainly BLF/LWB/KBCB Friday, then drier
conditions arrive for Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...SH
Hazardous weather outlook, Jul 19, 3:05 AM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
305 AM EDT Wed Jul 19 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
305 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Heavy rain and embedded thunderstorms will move east this morning.
This afternoon, additional showers and thunderstorms will be
possible, but chances are low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances increase Thursday, with damaging winds and flash
flooding being the main threats, as well as large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday. Reports should be
submitted by phone by calling 1-866-215-4324, social media, by email
at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 19, 1:37 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 AM EDT Wed Jul 19 2023

VAZ007-010-012-013-190615-
Tazewell VA-Pulaski VA-Bland VA-Wythe VA-
137 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of
west central Pulaski, east central Tazewell, Bland and northwestern
Wythe Counties through 215 AM EDT...

At 136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Burkes Garden, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wytheville...
Bland...
Bluefield...
Tazewell...
Max Meadows...
Bastian...
and Burkes Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8133 3726 8126 3724 8123 3725 8120
      3719 8091 3718 8089 3719 8088 3718 8086
      3717 8088 3715 8085 3686 8099 3711 8151
TIME...MOT...LOC 0536Z 291DEG 29KT 3713 8129

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 19, 2:28 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 AM EDT Wed Jul 19 2023

VAZ011>018-022-023-032>034-190715-
Botetourt VA-Grayson VA-Pulaski VA-Patrick VA-Wythe VA-Floyd VA-
Carroll VA-Giles VA-Franklin VA-Montgomery VA-Craig VA-Roanoke VA-
Bedford VA-
228 AM EDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of
Pulaski, east central Giles, Craig, Floyd, Carroll, Botetourt,
Roanoke, Bedford, southeastern Wythe, northeastern Grayson, Patrick,
central Franklin and Montgomery Counties, the City of Radford, the
City of Salem, the City of Roanoke and the City of Galax through 315
AM EDT...

At 228 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Rock to Galax. Movement was east at
40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Pulaski...
and Vinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 7968 3766 7968 3753 7950 3757 7943
      3762 7944 3761 7943 3759 7938 3751 7934
      3750 7922 3655 8037 3656 8082 3670 8124
      3760 8016 3766 8003 3765 8002 3775 7987
TIME...MOT...LOC 0628Z 284DEG 34KT 3764 7970 3666 8089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SH
Local storm report, Jul 19, 3:24 AM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
324 AM EDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     Flood            2 WSW Bluefield         37.26N 81.25W
07/19/2023                   Mercer             WV   911 Call Center

            Car stuck in high water in Midway Tunnel on
            Bramwell Road.

0247 AM     Flood            1 ENE Bluefield         37.28N 81.19W
07/19/2023                   Mercer             WV   911 Call Center

            Water over Grassy Branch Road.

0301 AM     Flood            1 S Bluefield           37.26N 81.22W
07/19/2023                   Mercer             WV   911 Call Center

            Storm drain blocked and water is rising
            around the drain.

0245 AM     Flood            1 NNW Tazewell          37.13N 81.53W
07/19/2023                   Tazewell           VA   911 Call Center

            mudslide on Tazewell Ave.

&&
Special weather statement, Jul 19, 4:10 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 AM EDT Wed Jul 19 2023

VAZ034-035-045-190845-
Amherst VA-Campbell VA-Bedford VA-
410 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of
central Campbell, southeastern Bedford, and south central Amherst
Counties and the City of Lynchburg through 445 AM EDT...

At 410 AM EDT, Doppler radar was tracking a strong thunderstorm over
Huddleston, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Huddleston...
Rustburg...
Forest...
and Evington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3712 7932 3714 7934 3712 7935 3712 7938
      3711 7937 3710 7937 3709 7939 3709 7940
      3708 7941 3706 7945 3726 7962 3755 7919
      3727 7897
TIME...MOT...LOC 0810Z 235DEG 35KT 3720 7946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 19, 4:11 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 AM EDT Wed Jul 19 2023

VAZ017-032-033-043-190845-
Henry VA-Franklin VA-Patrick VA-Floyd VA-
411 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of
southeastern Floyd, northwestern Henry, northeastern Patrick and
southwestern Franklin Counties through 445 AM EDT...

At 411 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woolwine, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Woolwine...
Bassett...
Endicott...
and Meadows Of Dan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3662 8035 3677 8048 3709 7994 3685 7976
TIME...MOT...LOC 0811Z 238DEG 34KT 3676 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 19, 4:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 AM EDT Wed Jul 19 2023

VAZ033-043-044-190915-
Henry VA-Franklin VA-Pittsylvania VA-
445 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of
northwestern Pittsylvania, central Henry and southern Franklin
Counties and the City of Martinsville through 515 AM EDT...

At 445 AM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Penhook...
Callands...
Bassett...
Sydnorsville...
Axton...
and Snow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 8009 3704 7959 3703 7956 3704 7956
      3704 7955 3673 7943 3662 7995
TIME...MOT...LOC 0845Z 252DEG 37KT 3679 7983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:30 AM EDTSpecial Weather StatementRNKTazewell30 min
Jul 19, 1:03 AM EDTSpecial Weather StatementRNKBland, Giles, Tazewell27 min
Jul 19, 1:37 AM EDTSpecial Weather StatementRNKBland38 min
Jul 19, 2:28 AM EDTSpecial Weather StatementRNKBedford, Botetourt, Carroll, Craig, Floyd, Franklin and 8 more47 min
Jul 19, 2:48 AM EDTAreal Flood AdvisoryRNKFloyd, Montgomery, Pulaski, Wythe3 hr
Jul 19, 2:50 AM EDTAreal Flood AdvisoryRNKBland, Craig, Giles, Montgomery, Pulaski, Tazewell and 1 more3 hr
Jul 19, 2:55 AM EDTAreal Flood AdvisoryRNKAlleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 6 more3 hr
Jul 19, 3:43 AM EDTAreal Flood WarningRNKTazewell6 hr
Jul 19, 4:10 AM EDTSpecial Weather StatementRNKBedford, City of Lynchburg35 min
Jul 19, 4:11 AM EDTSpecial Weather StatementRNKFranklin, Patrick34 min
Jul 19, 5:01 AM EDTAreal Flood WarningRNKTazewell6 hr
Jul 19, 5:22 AM EDTSpecial Weather StatementRNKPittsylvania38 min
Jul 19, 6:52 AM EDTAreal Flood AdvisoryRNKCampbell, Pittsylvania3 hr

Nearby

Special Weather Statements in Virginia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.